How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DR MED MD Your Own Question
DR MED MD
DR MED MD, Board Certified MD
Category: Health
Satisfied Customers: 2407
Experience:  MD
8742629
Type Your Health Question Here...
DR MED MD is online now
A new question is answered every 9 seconds

blood work done and my Potassium level came back as elevated..kidneys

Resolved Question:

I recently had blood work done and my Potassium level came back as elevated. What does this mean? Should I worry that my kidneys are failing? Can dietary potassium increase my blood level?
Submitted: 8 years ago.
Category: Health
Expert:  DR MED MD replied 8 years ago.
HiCustomer Thank you for asking your question on Just Answer. The other Experts and I are working on your answer. By the way, it would help us to know:

Are you taking any medication? or diet rich in potassium?

Thank you again for trusting us with your problem. Please reply as soon as possible so that we can finish answering your question.
Customer: replied 8 years ago.
Yes, in my quest to keep dietary cholesterol down, I eat lots of fruits and vegetables. Banana, strawberries, cantaloupe and oranges daily.
Expert:  DR MED MD replied 8 years ago.
What is the level of potassium in your recent tests?

Any medications?
Customer: replied 8 years ago.
I am not sure what my level is . . . the tech called to tell me it was high. I will pick up the report later today. I take 20 mg of Lipitor and blood pressure meds plus a water pill. I also take Prevacid for acid reflux.
Expert:  DR MED MD replied 8 years ago.
Thanks for all the information. High potassium can be due to various levels. These includes Certain medications, such as angiotensin-converting enzyme (ACE) inhibitors, Hormone deficiencies, including adrenal failure (Addison's disease), Destruction of red blood cells due to severe injury or burns, Excessive use of potassium supplements, Alcoholism etc.

In your cases it seems you are taking angiotensin-converting enzyme (ACE) inhibitors which are used for controlling blood pressure.

Pleas consult your doctor regarding this.

For details please visit:

http://www.medicinenet.com/hyperkalemia/article.htm

http://www.mayoclinic.com/health/hyperkalemia/HQ00843

http://www.medicinenet.com/ace_inhibitors/article.htm

Thanks
DR MED MD and 7 other Health Specialists are ready to help you